Missouri, 2025

Damaging Winds in Missouri, June 29, 2025

June 29, 2025 · NWS EAX · 3 events in 1 county or zone

During the afternoon hours of June 29th, storms brought severe wind gusts to Bates County, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon hours of June 29th, storms brought severe wind gusts to Bates County, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 29, 12:16 PM CST, 6 minutes earlier. Its key messages:

  • * Warm and humid conditions continue today. * Scattered thunderstorms will continue to develop along and south of I-70 and move east across the area. * A SLIGHT RISK for severe thunderstorms into the overnight hours primarily west of US Highway 65. Primary risks remain damaging winds and locally heavy rainfall. * Early Work Week: A bit cooler and less humid.
Area forecast discussion, Jun 29, 12:16 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
116 PM CDT Sun Jun 29 2025

.KEY MESSAGES...

* Warm and humid conditions continue today.

* Scattered thunderstorms will continue to develop along and
  south of I-70 and move east across the area.

* A SLIGHT RISK for severe thunderstorms into the overnight
  hours primarily west of US Highway 65. Primary risks remain
  damaging winds and locally heavy rainfall.

* Early Work Week: A bit cooler and less humid.

&&

.DISCUSSION...
Issued at 330 AM CDT Sun Jun 29 2025

While the large scale/big picture synoptic pattern has seen little
change and remains on track, the devil is in the details. And the
details are ... messy ... to put it nicely.

Predominantly weak zonal flow remains dominant over the region with
the jet stream remaining displaced northward toward the US-Canada
border and northward. Shortwave trough/disturbance has moved off the
Canadian Rockies and into the Northern Plains and surface high
building in on its heels too has pushed a cool front across the
Northern Plains. As expected, robust convection has initiated
along/ahead of this surface boundary during the evening and
overnight hours. More towards the immediate area, scattered weak/non-
severe convection too has begun to blossom early this morning (~2am)
in response to broad isentropic lift associated with a modest LLJ.
With table set, the short term (24-36) hr forecast remains
remarkably uncertain/low-confidence, though that tends to be the
hallmark of this sort of summer flow pattern. Let's break the
forecast down into individual pieces...

Ongoing LLJ convection: This activity over eastern Kansas and
central Missouri respectively is largely according to forecast, if
not a couple hours early compared to recent HRRR and other recent
CAM guidance. As such, this tends to be the highest confidence
portion of the next 24 to 36 hrs. Expect this activity to slowly
glide eastward and expand in coverage over the coming few hours,
primarily affecting eastern Kansas and western to central Missouri.
Initially modest PWats around 1.5 are expected to increase in
response to the LLJ induced moisture transport, pushing towards 2
inches this morning. With virtually nil vertical wind shear and weak
steering flow, this activity will act much like air mass
thunderstorms in that individual updrafts will be relatively short
lived. As LLJ wanes mid-late morning, so too should coverage of this
activity. Any "stronger" clusters that are able to produce outflow,
may allow convection to linger into the afternoon over central to
eastern Missouri. Brief heavy rainfall and non-severe wind gusts
would be primary results.

Existing Northern Plains convection: The reason to mention this is
that its evolution may/will carry large ramifications for local
strong/severe potential later this evening and night. As has already
been alluded to, CAM guidance has been and continues to be
relatively all over the map. Recent HRRR for example has recently
depicted existing Nebraska/South Dakota convection as drifting
eastward and staying away from Missouri/Kansas. However,
current/ongoing convection is not acting as such, instead drifting
SE as a marginally strong/severe MCS, generally following existing
broad ML/MUCAPE gradient. This is likely attributed to the weak
easterly steering flow and its inability to more directly influence
the convection. The 00z HRRR and some of the older MPAS/RRFS runs
have better depicted what is ongoing. Should we buy into the latter,
this would potentially push into and track across the area this
morning, and begin to call into question recovery for latter
potential convection. Something to continue to keep a close eye
on...

This afternoon and evening/night convection potential: An unusually
uncertain forecast resides here due to potential convective
evolution(s) mentioned above, resulting in a wide range of
possibilities. Current reality tends to suggest the existing
Nebraska MCS to more closely reflect 00z HRRR/MPAS/RRFS/NSSL-WRF
progressions versus more recent HRRR cycles. As such, worked over
atmosphere and lingering cloud cover could severely hamper the
extreme CAPE scenario that had been mentioned in previous AFDs,
especially with only weak/modest southerly return flow to re-prime
conditions. Do think this may be the current most likely scenario
and as such would limit the strong/severe potential this
evening/night. It would not necessarily eliminate convection, but
would begin to take the higher end wind scenarios off the table.
Conversely, if the MCS peters out before reaching the area and the
LLJ activity does not linger, >3500-4000 J/kg CAPE may remain in
play across the area and keep the existing SPC Slight more in
play. Primary threat would remain strong/damaging winds in that
scenario. Want to reiterate the uncertainty in evolution and the
importance of the next couple/few hours to how this evening may
play out.

Heat: Lesser concern overall here, but uncertainty certainly
carries to the temperature/humidity/heat index portion of the
forecast as well. Hottest scenario would be the Nebraska MCS not
arriving and LLJ activity not lingering, allowing maximal diurnal
heating and heat index values to approach lower 100s in/around
eastern Kansas/western Missouri, and especially within the KC Urban
Heat Island.

Work Week: Frontal boundary moves across the area late overnight
tonight and brings about modest temperature and humidity relief.
Expect temperatures to ease back a handful of degrees into the mid
80s and dew points gradually falling back into the lower 60s early
week. Upper level pattern then begins to take on more amplified
stance, with some degree of ridging over the Central CONUS by mid-
late week, allowing southerly flow to return and push temperatures
and dew points back towards the lower 90s and lower 70s
respectively.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1245 PM CDT Sun Jun 29 2025

Scattered thunderstorms earlier this morning from the system
moving southward from IA/MO with outflow boundaries igniting
more development.Unfortuantely messy forecast situation with the
TAFs. For the TAF sites KSTJ has cleared out of storms but for
the other 3 have linger thunderstorms that should move out after
19-20z. For areas north central MO storms continue to move east
with linger showers from line KIRK and KMBY. While much of the
environment has been worked over by the current storms
extending afternoon, still have a slight risk of thunderstorms
developing primarily areas west of US Highway 65 which. CAMs
models are highly uncertain but have placed Prob30 from 03z-06z
then from 06z have TAF sites with predominant -TSRA. Again
confidence through the earlier time periods reason for prob30
but better confidence in the overnight activity into tomorrow
morning after 06z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Curtis
AVIATION...WFO EAX
Hazardous weather outlook, Jun 29, 4:06 AM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Sun Jun 29 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Sun Jun 29 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

* Warm to hot and humid conditions continue today.
  - Heat Index values mainly mid 90s to low 100s deg F

* This Morning: Scattered non-severe thunderstorms will move across
  the area, likely dissipating through the morning. Non-severe (<58
  mph) wind gusts and brief heavy rain may be possible.

* Today and Tonight: There is a SLIGHT RISK for severe thunderstorms
  this evening and into the overnight hours. Primary risks remain
  damaging winds and locally heavy rainfall.

* Early Work Week: A bit cooler and less humid.

In the hours before

Special weather statement, Jun 29, 10:59 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1159 AM CDT Sun Jun 29 2025

KSZ057-103>105-291730-
Johnson KS-Wyandotte KS-Miami KS-Leavenworth KS-
1159 AM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WYANDOTTE...
NORTHWESTERN MIAMI...SOUTHWESTERN LEAVENWORTH AND WESTERN JOHNSON
COUNTIES THROUGH 1230 PM CDT...

At 1158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eudora to near Baldwin City to near
Ottawa. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Olathe, Shawnee, Lenexa, Gardner, De Soto, Edgerton, Linwood, Reno,
Clare, Lackmans, and Clearview City.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 221.
 Interstate 435 near mile marker 1.
 Kansas Turnpike between mile markers 206 and 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 9518 3909 9500 3893 9474 3856 9502
      3857 9507 3898 9506 3899 9507 3898 9509
      3896 9508 3897 9511 3897 9513 3898 9516
      3896 9517 3897 9519
TIME...MOT...LOC 1658Z 259DEG 28KT 3886 9509 3875 9515 3863 9522

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Krull
Special weather statement, Jun 29, 11:21 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1221 PM CDT Sun Jun 29 2025

KSZ057-105-291745-
Johnson KS-Miami KS-
1221 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT MIAMI...SOUTHEASTERN
LEAVENWORTH...JOHNSON AND SOUTHWESTERN CASS COUNTIES THROUGH 1245 PM
CDT...

At 1221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near De Soto to near Spring Hill to near Paola.
Movement was southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Gardner, De Soto,
Paola, Spring Hill, Osawatomie, Louisburg, Hillsdale, Chiles,
Bucyrus, Clare, New Lancaster, Lackmans, Stillwell, Stanley, and
Wagstaff.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 205 and 223.
 Interstate 435 between mile markers 0 and 3, and between mile
markers 80 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3855 9507 3860 9506 3876 9497 3898 9496
      3900 9492 3899 9493 3898 9492 3901 9489
      3904 9488 3890 9462 3852 9461 3839 9466
      3839 9476
TIME...MOT...LOC 1721Z 306DEG 34KT 3893 9494 3872 9490 3859 9493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Krull
Local storm report, Jun 29, 11:38 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1238 PM CDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     Flood            1 NE Westwood Hills     39.06N 94.60W
06/29/2025                   Jackson            MO   Public

            mPING report of street flooding near 39th
            Street and Southeast Trafficway.

&&

CMS
Special weather statement, Jun 29, 11:43 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1243 PM CDT Sun Jun 29 2025

KSZ057-060-105-MOZ043-053-291815-
Johnson KS-Miami KS-Linn KS-Bates MO-Cass MO-
1243 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT MIAMI...NORTHEASTERN LINN...
SOUTHEASTERN JOHNSON...WESTERN CASS AND NORTHWESTERN BATES COUNTIES
THROUGH 115 PM CDT...

At 1243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spring Hill to Louisburg to near Fontana.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Overland Park, Belton, Raymore, Gardner, Harrisonville, Paola, Spring
Hill, Peculiar, Osawatomie, Louisburg, Drexel, Linn Valley,
Cleveland, Freeman, Fontana, Lake Annette, Amsterdam, West Line,
Merwin, and New Lancaster.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 209 and 211.
 Interstate 49 between mile markers 159 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3883 9444 3866 9434 3830 9460 3850 9502
      3860 9487 3882 9491
TIME...MOT...LOC 1743Z 265DEG 36KT 3880 9478 3865 9468 3846 9482

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Krull
Local storm report, Jun 29, 12:11 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
111 PM CDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Flood            2 S Kansas City         39.07N 94.58W
06/29/2025                   Jackson            MO   Public

            A couple of public reports of minor flooding
            southeast of the downtown KC area.

&&

CMS
Special weather statement, Jun 29, 12:11 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
111 PM CDT Sun Jun 29 2025

KSZ057-060-MOZ043-053-291845-
Miami KS-Linn KS-Bates MO-Cass MO-
111 PM CDT Sun Jun 29 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MIAMI...NORTHEASTERN
LINN...SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES THROUGH 145
PM CDT...

At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Freeman to near Drexel to near Linn Valley.
Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrisonville, Adrian, La Cygne, Archie, Drexel, Linn Valley,
Cleveland, Freeman, Lake Annette, Amsterdam, Amoret, West Line,
Merwin, and Passaic.

This includes Interstate 49 between mile markers 137 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9429 3837 9430 3818 9448 3836 9480
      3850 9460 3871 9459
TIME...MOT...LOC 1811Z 298DEG 22KT 3864 9452 3847 9453 3835 9467

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Krull

The radar

The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bates

When
June 29, 12:22 PM CST to 12:23 PM CST
Where
Bates County, 2.34 mi NNW of Burdett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.460, -94.500

Social media reports of downed wires and power outages near Route AA west of Archie.

Thunderstorm Wind, Bates

When
June 29, 12:25 PM CST to 12:26 PM CST
Where
Bates County, 2.34 mi SSE of Burdett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.400, -94.460

Social media report of downed power poles and power lines on Route 18 near County Road 6001 west of Adrian.

Thunderstorm Wind, Bates

When
June 29, 12:35 PM CST to 12:36 PM CST
Where
Bates County, 3.79 mi W of Passaic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.320, -94.420

Social media report of downed wires near Route F west of Passaic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277544, 1277543, 1277545.